Indiana, 2007

Flooding in Indiana, December 15 to 19, 2007

December 15 to 19, 2007 · NWS LMK · 3 events in 3 counties and zones

A warm frontal boundary over the Deep South worked together with an upper level low crossing the lower Ohio Valley to produce heavy rains over south central Indiana. With the ground still saturated by rains over the preceding days, flooding resulted over parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A warm frontal boundary over the Deep South worked together with an upper level low crossing the lower Ohio Valley to produce heavy rains over south central Indiana. With the ground still saturated by rains over the preceding days, flooding resulted over parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 15, 3:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 15, 3:46 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EST SAT DEC 15 2007

.SHORT TERM (TONIGHT AND SUNDAY)...

VERY CHALLENGING SHORT TERM FORECAST CONTINUES AS A WELL DEVELOPED
STORM SYSTEM TRACKS THROUGH THE OHIO VALLEY TONIGHT AND SUNDAY.

MODERATE TO HEAVY BAND OF RAIN ACROSS CENTRAL KENTUCKY HAS DROPPED
ANYWHERE FROM 1 TO 2.5 INCHES OF RAIN ACROSS THE CWA SO FAR WITH
NUMEROUS FLOOD ADVISORIES IN EFFECT THROUGH THIS EVENING. THIS BAND
OF HEAVY RAIN WILL CONTINUE TO SLOWLY WORK EAST IN THE COMING
HOURS...REACHING LEXINGTON...RICHMOND...AND ALBANY OVER THE NEXT 3-4
HOURS. THIS WILL LIKELY RESULT IN THE NEED FOR SOME MORE ADVISORIES
DURING THE COURSE OF THE EVENING AS PRECIPITATION AMOUNTS UNDER THE
BAND AS IT MOVES EAST WILL CONTINUE TO TOTAL AT LEAST 1 TO 2 INCHES.
BACK EDGE OF THE HEAVY PRECIP SHOULD BEGIN TO WORK INTO THE EASTERN
ZONES BY 7PM OR SO WITH THE HEAVIEST PRECIP SHIFTING EAST AND
CONTINUING THROUGH MUCH OF TONIGHT.

AS SURFACE LOW BEGINS TO TRACK NORTHEAST THROUGH KENTUCKY OVER THIS
EVENING...SOME WARM AIR WILL WORK INTO THE EASTERN ZONES FOR AN ALL
RAIN EVENT THROUGH THIS EVENING IN THE EASTERN ZONES. A CHANGE OVER
IN PRECIPITATION TYPE SHOULD BEGIN FROM SOUTHERN INDIANA AROUND OR
SHORTLY AFTER MIDNIGHT WITH CHANGE OVER OCCURRING LATER AS YOU GO
SOUTH AND EAST AS THE SURFACE LOW MOVES OFF TO THE NORTHEAST. VERY
STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE LOW AS IT MOVES
NORTHEAST AS WELL WITH 20 TO 30 MPH COMMON AS WELL AS GUSTS TO 40
MPH OR GREATER MAINLY NORTH OF INTERSTATE 64...WITH 15 TO 25 MPH
VALUES MORE LIKELY SOUTH OF THE INTERSTATE.

THESE WINDS WILL COMBINE WITH SNOWFALL TO PRODUCE HAZARDOUS
CONDITIONS AND WILL BE ISSUING A SNOW ADVISORY FOR TONIGHT AND EARLY
SUNDAY FOR IMPACT DUE TO WINDS COMBINING WITH SNOWFALL. THIS
ADVISORY WILL COVER ALL OF SOUTH CENTRAL INDIANA WHERE 2-3 INCHES OF
SNOW WILL BE POSSIBLE INSTEAD OF THE WINDS. IN ADDITION...WILL
INCLUDE MUCH OF THE NORTHERN TIER OF COUNTIES INCLUDING LEXINGTON
AND LOUISVILLE AS TIMING OF ONSET OF LIGHT SNOW (1 INCH OR SO) AND
GUSTY WINDS TO PROVIDE POTENTIALLY SIGNIFICANT IMPACT AROUND DAWN
AND THROUGH THE MID MORNING HOURS.

WRAP AROUND LIGHT SNOW TO CONTINUE TO AFFECT THE NORTHEASTERN ZONES
WELL THROUGH THE DAY ON SUNDAY WITH GRADUAL LIGHT ACCUMULATIONS AND
HAVE TRENDED THE FORECAST TO INDICATE THIS. AT LEAST SOME LIGHT SNOW
SHOWERS TO AFFECT THE NORTHEAST THROUGH 5 PM SUNDAY THOUGH INTENSITY
TO TAPER OFF SLOWLY THROUGHOUT THE DAY.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

THINGS DRY OUT IN WAKE OF CURRENT SYSTEM BY SUNDAY NIGHT WITH
SURFACE HIGH BUILDING INTO THE SOUTHEAST U.S. UNDER NEARLY ZONAL
FLOW. AFTER A CHILLY START TO THE WORK WEEK WITH MIN TEMPS IN THE
TEEN TO LOWER 20S MONDAY MORNING...READINGS WILL MODERATE QUICKLY
BACK INTO THE 40S FOR HIGHS TUESDAY AND INTO THE 50S BY THURSDAY
WHEN A SHORT WAVE RACES IN FROM THE WEST BRINGING PRECIPITATION BACK
INTO THE PICTURE.  WITH THE 3 DAY WARM-UP AND WESTERLY FLOW
THOUGH...PRECIP WILL REMAIN LIQUID ACROSS THE ENTIRE FORECAST
AREA.

THOUGH BEYOND PERIOD OF THIS FORECAST...GFS AND DGEX BOTH SHOWING
ANOTHER 500 MB TROF DIGGING INTO SRN ROCKIES BY FRIDAY NIGHT/EARLY
SATURDAY AND MIGRATING EAST INTO THE MIDWEST AS A CLOSED LOW FOR
NEXT WEEKEND. FAR TOO EARLY TO MAKE A CALL ON STRENGTH OR PATH OF
THIS SYSTEM...BUT WILL BEAR WATCHING THROUGH THE WEEK.

&&

.AVIATION (18Z TAFS)...

PLENTY OF CONCERN THIS FORECAST PERIOD BUT BIGGEST PROBLEM AT THE
MOMENT IS PERSISTENCE OF FREEZING PRECIP AT LEX.  EAST WINDS HAVE
HINDERED WARMING ABOVE 32 WHERE IT HAS BEEN STUCK THE PAST SEVERAL
HOURS. HOWEVER...MORE SOUTHERLY WINDS ALOFT AT LEX ARE ADVECTING
WARMER AIR IN AND THIS WILL EVENTUALLY ALLOW PRECIPITATION TO STAY
LIQUID THROUGH THE REMAINDER OF THE AFTERNOON INTO EVENING. NEXT
TRANSITION SHOULD BE IN OVERNIGHT HOURS AS SWITCHOVER TO SNOW OCCURS
AS COLDER AIR SWINGS IN ALOFT.

VSBY AND CIGS WILL BE IFR TO LIFR UNTIL WELL AFTER 06Z.  THERE IS
THE CHANCE OF CIGS RISING TO MVFR LEVELS AS COLDER...DRIER AIR COMES
IN...THO CONFIDENCE IS NOT HIGH IN THIS HAPPENING.  BETTER CHANCE IS
FOR VSBYS TO RISE TO MVFR WITH LESS PCPN DURING THIS TIME FRAME AS
BULK OF MOISTURE EXITS TO THE NORTHEAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM 6 AM EST /5 AM CST/ THROUGH SUNDAY MORNING FOR
     ALL OF CENTRAL KENTUCKY.
     WINTER WEATHER ADVISORY TONIGHT AND SUNDAY MORNING FOR PORTIONS
     OF CENTRAL KENTUCKY.

IN...FLOOD WATCH FROM 6 AM EST /5 AM CST/ THROUGH SUNDAY MORNING FOR
     ALL OF SOUTH CENTRAL INDIANA.
     WINTER WEATHER ADVISORY TONIGHT AND SUNDAY MORNING FOR ALL OF
     SOUTH CENTRAL INDIANA.
&&

SHORT TERM...MACZKO
LONG TERM....JBS
AVIATION.....JBS
Hazardous weather outlook, Dec 15, 4:17 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EST SAT DEC 15 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162130-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
417 PM EST SAT DEC 15 2007 /317 PM CST SAT DEC 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

HEAVY RAINFALL WILL CONTINUE ACROSS MUCH OF CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA THIS EVENING AND EARLY TONIGHT...WITH
ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE-HALF INCH POSSIBLE
ACROSS WEST CENTRAL KENTUCKY...AND ONE TO TWO INCHES ACROSS WEST
CENTRAL KENTUCKY. HEAVY RAIN WILL MOVE OFF TO THE EAST OVERNIGHT.

THESE RAINFALL ACCUMULATIONS WILL CONTINUE TO CONTRIBUTE TO
LOCALIZED FLOODING OF AREA CREEKS...STREAMS AND ROADWAYS
OVERNIGHT.

SNOW SHOWERS WILL DEVELOP AROUND MIDNIGHT IN SOUTHERN INDIANA AND
MOVE SOUTH DURING THE OVERNIGHT HOURS. ACCUMULATIONS OF 1 TO 2
INCHES WILL BE POSSIBLE TONIGHT NORTH OF THE OHIO RIVER WITH
AROUND 1 INCH OF ACCUMULATION POSSIBLE SOUTH OF THE OHIO RIVER AND
ALONG AND NORTH INTERSTATE 64.

GUSTY NORTHWEST WINDS WILL ALSO DEVELOP AFTER MIDNIGHT...WITH WIND
GUSTS UP TO 35 MPH POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW SHOWERS WILL CONTINUE SUNDAY ALONG AND NORTH OF INTERSTATE
64. FALLING SNOW WILL COMBINE WITH WIND GUSTS OVER 40 MPH TO
RESULT IN BLOWING SNOW...WHICH WILL REDUCE VISIBILITIES AND RESULT
IN HAZARDOUS DRIVING CONDITIONS. ADDITIONAL SNOW ACCUMULATIONS OF
1 TO 2 INCHES WILL BE POSSIBLE. LIGHT SNOW IS EXPECTED TO
CONTINUE IN THESE AREAS THROUGH MID SUNDAY AFTERNOON BEFORE MOVING
OFF TO THE EAST DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...FLOODING...AND
SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Dec 15, 12:05 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 PM EST SAT DEC 15 2007

INZ077>079-092-KYZ031>037-040>043-049-151915-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...WINCHESTER
1205 PM EST SAT DEC 15 2007

..SCATTERED MIXED PRECIPITATION TO CONTINUE THROUGH EARLY AFTERNOON...

SOME LOCATIONS CONTINUE TO SEE SURFACE TEMPERATURES AROUND THE
FREEZING MARK ACROSS PORTIONS OF SOUTHERN INDIANA...NORTH CENTRAL
AND EAST CENTRAL KENTUCKY. THIS WILL RESULT IN LOCALIZED POCKETS
OF SLEET AND FREEZING RAIN OVER THE NEXT COUPLE OF HOURS...BEFORE
WARMER TEMPERATURES MOVE IN AND CHANGE THE PRECIPITATION TO ALL
RAIN. THOUGH FREEZING RAIN AND SLEET CONTINUE IN SOME
LOCATIONS...ADDITIONAL ACCUMULATIONS OF FROZEN PRECIPITATION ARE
EXPECTED TO BE LIGHT.

EXISTING ICE ACCUMULATION IS CAUSING HAZARDOUS TRAVEL CONDITIONS
ACROSS THE REGION AND PERSONS SHOULD ONLY TRAVEL IF NECESSARY
UNTIL ICE MELTS FROM ROADWAYS.
Special weather statement, Dec 15, 12:05 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 PM EST SAT DEC 15 2007

INZ077>079-092-KYZ031>037-040>043-049-151915-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...WINCHESTER
1205 PM EST SAT DEC 15 2007

...SCATTERED MIXED PRECIPITATION TO CONTINUE THROUGH EARLY
AFTERNOON...

SOME LOCATIONS CONTINUE TO SEE SURFACE TEMPERATURES AROUND THE
FREEZING MARK ACROSS PORTIONS OF SOUTHERN INDIANA...NORTH CENTRAL
AND EAST CENTRAL KENTUCKY. THIS WILL RESULT IN LOCALIZED POCKETS
OF SLEET AND FREEZING RAIN OVER THE NEXT COUPLE OF HOURS...BEFORE
WARMER TEMPERATURES MOVE IN AND CHANGE THE PRECIPITATION TO ALL
RAIN. THOUGH FREEZING RAIN AND SLEET CONTINUE IN SOME
LOCATIONS...ADDITIONAL ACCUMULATIONS OF FROZEN PRECIPITATION ARE
EXPECTED TO BE LIGHT.

EXISTING ICE ACCUMULATION IS CAUSING HAZARDOUS TRAVEL CONDITIONS
ACROSS THE REGION AND PERSONS SHOULD ONLY TRAVEL IF NECESSARY
UNTIL ICE MELTS FROM ROADWAYS.
Local storm report, Dec 15, 2:04 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
204 PM EST SAT DEC 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            HARDINSBURG             37.78N 86.46W
12/15/2007                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            A FEW COUNTY ROADS CLOSED DUE TO HIGH WATER.

&&

13
Local storm report, Dec 15, 2:06 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
206 PM EST SAT DEC 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            HARDINSBURG             37.78N 86.46W
12/15/2007                   BRECKINRIDGE       KY   BROADCAST MEDIA

            SEVERAL ROADS IN BRECKINRIDGE COUNTY CLOSED DUE TO HIGH
            WATER

&&

RL
Local storm report, Dec 15, 3:17 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EST SAT DEC 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            LOUISVILLE              38.22N 85.74W
12/15/2007                   JEFFERSON          KY   NEWSPAPER

            WATER RESCUE INVOLVING A CAR IN FLOODWATERS IN CHEROKEE
            PARK

0100 PM     FLOOD            LOUISVILLE              38.22N 85.74W
12/15/2007                   JEFFERSON          KY   NEWSPAPER

            WATER RESCUE INVOLVING A VEHICLE IN THE AREA OF ALTA
            VISTA AND MAPLE ROADS

&&

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Floyd

When
December 15, 5:30 PM EST to 11:30 PM EST
Where
Floyd County, 5.5 mi S of Edwardsville to 5.42 mi S of Edwardsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.201, -85.885

Seven Mile Lane was closed due to high water.

Flood, Harrison

When
December 15, 5:30 PM EST to 11:30 PM EST
Where
Harrison County, 1.93 mi WNW of Corydon to 0.9 mi E of Morvins Lndg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.230, -86.153

Parts of Indiana Highway 11 were closed. There was high water in spots in the town of Corydon.

Flood, Perry

When
December 16, 7:00 PM EST to December 19, 11:30 AM EST
Where
Perry County, 1.88 mi NNW of Tell City to 0.25 mi SSE of Derby
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.976, -86.782

The Ohio River at Tell City crested at 39.0 feet around 7 AM EST on December 18. Flood stage at Tell City is 38 feet. At this level, the river begins to overflow its banks above the gage. Indiana Highway 66 floods between Rome and Derby.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69707, 69708, 69856.